Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 53, NWS Morristown, TN

May 4, 2021Cocke County, Jefferson County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 4, 2021, 11:10 AM EDT for Cocke County, Jefferson County, Sevier County, Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 11:10 AM EDT (15:10 UTC)
Expired
May 4, 2021, 11:32 AM EDT
In force
22 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cocke County, TN, Jefferson County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 54 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 9:37 AM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.2 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

755 
WUUS54 KMRX 041510
SVRMRX
TNC029-089-155-041545-
/O.NEW.KMRX.SV.W.0053.210504T1510Z-210504T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1110 AM EDT Tue May 4 2021

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jefferson County in east Tennessee...
  Southwestern Cocke County in east Tennessee...
  Eastern Sevier County in east Tennessee...

* Until 1145 AM EDT.

* At 1110 AM EDT, severe thunderstorms were located along a line
  extending from near Dandridge to near Pigeon Forge to near
  Gatlinburg to near Smoky Mountains-Fontana Area, moving east at 40
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sevierville, Newport, Gatlinburg, Dandridge, Pigeon Forge,
  Parrottsville, Smoky Mountains-Newfound Gap, Smoky
  Mountains-Fontana Area, Smoky Mountains-Balsam Mountain and Pittman
  Center.

This includes Interstate 40 in Tennessee between mile markers 429 and
451.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3558 8360 3557 8363 3557 8366 3559 8366
      3566 8358 3600 8350 3602 8309 3578 8308
      3577 8316 3573 8320 3572 8325 3569 8326
      3566 8330 3566 8335 3562 8340 3561 8344
      3557 8349 3556 8359
TIME...MOT...LOC 1510Z 271DEG 35KT 3597 8347 3580 8346 3568 8352 3557
8366

HAIL...<.75IN
WIND...60MPH
 
$$

BW
1 follow-up statement
519 
WWUS54 KMRX 041532
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1132 AM EDT Tue May 4 2021

TNC029-089-155-041542-
/O.CAN.KMRX.SV.W.0053.000000T0000Z-210504T1545Z/
Jefferson TN-Cocke TN-Sevier TN-
1132 AM EDT Tue May 4 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON...
SOUTHWESTERN COCKE AND EASTERN SEVIER COUNTIES IS CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds are still possible with these
thunderstorms.

A Severe Thunderstorm Watch remains in effect until 100 PM EDT for
east Tennessee.

LAT...LON 3558 8360 3557 8363 3557 8366 3559 8366
      3566 8358 3600 8350 3602 8309 3578 8308
      3577 8316 3573 8320 3572 8325 3569 8326
      3566 8330 3566 8335 3562 8340 3561 8344
      3557 8349 3556 8359
TIME...MOT...LOC 1530Z 271DEG 35KT 3597 8323 3580 8322 3568 8328 3557
8342

$$

BW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 11:04 AM EDT, 6 minutes earlier.

Area forecast discussion, May 4, 11:04 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1104 AM EDT Tue May 4 2021

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

Severe threat remains this morning as a line of showers and
thunderstorms are moving through the area. Surface based
instability continues to wane, however, plenty of elevated
instability continues to support these thunderstorms. Damaging
winds should be the main threat for the remainder of the late
morning and early afternoon. A substantial cold pool behind the
convection will keep conditions quiet this afternoon but much
drier air aloft will promote increased lapse rates and airmass
recovery to the west. How much recovery takes place across the
Tennessee Valley remains in question. CAMs continue to lead to
uncertainty regarding severe potential this afternoon/evening.
Will continue to monitor. Updated grids have been published.

Diegan

&&

.AVIATION...
12Z TAF DISCUSSION.

Showers and thunderstorms are anticipated to be in the general
area for most of the day today. Certainty on the exact timing of
the storms is low due to model variances with the extent of
convection late this morning and in the evening. Expect generally
MVFR to VFR conditions outside of storms, but all airports will
likely be impacted by several rounds of thunderstorms today. Fog
looks likely overnight, but left mention out for now to keep TAF
length down.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             80  62  73  49  72 /  90  80  20   0   0
Knoxville McGhee Tyson Airport, TN  80  61  71  47  67 /  80  60  40   0  10
Oak Ridge, TN                       78  59  70  46  67 /  80  60  40   0  10
Tri Cities Airport, TN              80  60  70  43  65 /  70  60  60   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 4, 2:57 AM EDT, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
257 AM EDT Tue May 4 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050700-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
257 AM EDT Tue May 4 2021 /157 AM CDT Tue May 4 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Strong to severe thunderstorms will be possible this morning and
again this evening. Damaging wind, large hail are the main
threats, but an isolated tornado cannot be ruled out. In
addition, multiple rounds of moderate to heavy rainfall will
further increase the potential for isolated flash flooding today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of severe weather and
flooding to our office today.

In the hours before

Local storm report, May 4, 10:33 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1033 AM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TSTM WND DMG     3 W DEERLODGE           36.20N 84.82W
05/04/2021                   MORGAN             TN   911 CALL CENTER

            SEVERAL TREES DOWN ON HWY 62 IN THE CHESTNUT
            RIDGE COMMUNITY.

&&
Special weather statement, May 4, 10:37 AM EDT, 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
1037 AM EDT Tue May 4 2021

TNZ016-039-040-042-070-041515-
Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
Hawkins TN-
1037 AM EDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...
NORTHEASTERN JEFFERSON...NORTHWESTERN COCKE...NORTHWESTERN GREENE AND
HAMBLEN COUNTIES UNTIL 1115 AM EDT...

At 1036 AM EDT, Doppler radar was tracking a strong thunderstorm near
White Pine, or near Morristown, moving northeast at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Rogersville, White Pine, Baneberry, Russellville,
Mosheim, Bulls Gap, St. Clair, Lowland and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 200 PM EDT for
east Tennessee.

LAT...LON 3630 8289 3602 8325 3614 8341 3627 8329
      3626 8328 3628 8328 3628 8326 3630 8326
      3646 8311
TIME...MOT...LOC 1436Z 221DEG 41KT 3615 8327

BW
Local storm report, May 4, 10:41 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1041 AM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TSTM WND DMG     3 SW DEERLODGE          36.20N 84.82W
05/04/2021                   MORGAN             TN   911 CALL CENTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            W DEERLODGE. SEVERAL TREES DOWN ON HWY 62 IN
            THE CHESTNUT RIDGE COMMUNITY.

&&
Local storm report, May 4, 10:50 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1050 AM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TSTM WND DMG     2 ENE HIGH POINT        36.16N 84.79W
05/04/2021                   MORGAN             TN   911 CALL CENTER

            SEVERAL TREES DOWN ALONG HWY 62 IN THE
            CHESTNUT RIDGE COMMUNITY.

&&
Local storm report, May 4, 11:05 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1105 AM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
05/04/2021                   BLEDSOE            TN   911 CALL CENTER

            NUMEROUS TREES DOWN AND TRAILER BLOWN OVER
            IN THE PIKEVILLE AREA.

&&
Local storm report, May 4, 11:07 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1107 AM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             OLIVER SPRINGS          36.04N 84.34W
05/04/2021  E0.88 INCH       ANDERSON           TN   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM OLIVER
            SPRINGS. VIA SOCIAL MEDIA POST.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:29 PM EDTSpecial Weather StatementMRXGreene, Unicoi, Washington46 min
May 3, 8:47 PM EDTSpecial Weather StatementMRXHamblen, Jefferson43 min
May 4, 3:10 AM EDTSevere Thunderstorm WarningMRXMorgan, Roane50 min
May 4, 3:53 AM EDTSevere Thunderstorm WarningMRXAnderson, Morgan, Roane52 min
May 4, 3:56 AM EDTSpecial Weather StatementMRXMorgan49 min
May 4, 4:12 AM EDTSpecial Weather StatementMRXMorgan48 min
May 4, 4:40 AM EDTSevere Thunderstorm WarningMRXAnderson, Knox30 min
May 4, 4:45 AM EDTSpecial Weather StatementMRXBlount45 min
May 4, 4:57 AM EDTAreal Flood AdvisoryMRXAnderson, Morgan, Roane3 hr
May 4, 5:14 AM EDTSpecial Weather StatementMRXKnox46 min
May 4, 5:34 AM EDTSpecial Weather StatementMRXBlount41 min
May 4, 6:05 AM EDTSevere Thunderstorm WarningMRXBlount, Sevier30 min
May 4, 6:11 AM EDTAreal Flood AdvisoryMRXAnderson, Knox3 hr
May 4, 6:16 AM EDTAreal Flood AdvisoryMRXBlount3 hr
May 4, 6:52 AM EDTSpecial Weather StatementMRXSevier53 min
May 4, 7:00 AM EDTFlash Flood WarningMRXBlount, Sevier3 hr
May 4, 7:24 AM EDTAreal Flood AdvisoryMRXScott3 hr
May 4, 7:58 AM EDTSpecial Weather StatementMRXCocke47 min
May 4, 9:05 AM EDTSpecial Weather StatementMRXMorgan, Scott40 min
May 4, 9:18 AM EDTSpecial Weather StatementMRXHamilton27 min
May 4, 9:37 AM EDTSevere Thunderstorm WarningMRXBledsoe, Morgan, Rhea, Roane38 min
May 4, 9:48 AM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea27 min
May 4, 9:50 AM EDTSpecial Weather StatementMRXAnderson, Campbell, Claiborne, Union40 min
May 4, 9:53 AM EDTSpecial Weather StatementMRXHamilton, Marion, Sequatchie67 min
May 4, 10:03 AM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane13 min
May 4, 10:18 AM EDTSpecial Weather StatementMRXMcMinn, Meigs57 min
May 4, 10:24 AM EDTSpecial Weather StatementMRXBlount, Knox36 min
May 4, 10:37 AM EDTSpecial Weather StatementMRXHamblen38 min
May 4, 10:41 AM EDTSevere Thunderstorm WarningMRXBlount, Jefferson, Knox, Sevier34 min
May 4, 10:45 AM EDTSevere Thunderstorm WarningMRXBlount, Monroe30 min
May 4, 11:11 AM EDTFlash Flood WarningMRXHamilton, Marion, Sequatchie3 hr
May 4, 11:29 AM EDTAreal Flood WarningMRXBlount, Sevier6 hr
May 4, 11:44 AM EDTAreal Flood AdvisoryMRXBlount, Monroe2 hr
May 4, 11:47 AM EDTAreal Flood AdvisoryMRXBlount, Sevier118 min
May 4, 12:06 PM EDTSpecial Weather StatementMRXPolk24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.